advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From West Babylon, New York, USA:

My four year old son was just diagnosed with type 1 diabetes, and it seems obvious to me that sooner or later we may have to deal with a seizure. What, other than administering glucagon and checking his blood sugar, can we do to help control the seizure? Should we try to keep him from biting his tongue? Should we restrain him tightly or just enough to keep him from hurting himself? What kind or type of a seizure will it be?

Answer:

Not every child with diabetes develops seizures, but you need to be prepared. The best preparation is avoidance of severe lows, especially at night when they are more apt to occur and go unrecognized (and children are more apt to have a seizure with the same low blood sugar when they are sleeping than when they are awake). Testing your child's blood sugar if possible once or twice during the night can help to spot drops in blood sugar.

if your child does have a seizure, it could be a generalized shaking of the body, or just trembling of one extremity. You should only restrain your child enough to use the Glucagon Emergency Kit and try to prevent your child from hurting himself.

TGL

DTQ-20020914032612
Original posting 18 Sep 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.